C'Mere & Play a New Game: "GIVE OR HOLD"?

  1. Do you give these meds or hold them and why?

    Yes, you may call the doc, but at least take a guess as to what the doc will order.

    Tell us what you decide--give or hold--and say why. Then add one or two meds of your own.

    (If you have issues with someone else's answers, you may "CHALLENGE" but be prepared to back your answers up with evidence!)

    Here are two to get you started. They don't necessarily go to the same patient. Assume the patients are alert & oriented X3, unless otherwise stated.

    Don't forget to give the critical information necessary to make a decision.



    1. Rhythmol 150 mg po. HR = 55, Rhythm = Sinus Brady with a 1st degree AV Block, BP 120/60.


    2. Clonidine 0.2 mg po. HR 34-42. Rhythm SB with a BBB. BP 143/68.
    •  
  2. 46 Comments

  3. by   CoffeeRTC
    I fold. I'm out of this hand. Since working LTC I'm way over my head. I will sit back and watch and learn. :wink2:
  4. by   ckh23
    Hold the rythmol b/c its contraindicated in pt's with bradycardia and AV blocks with no pacemakers

    I would hold the clonidine and get a blood level, the bradycardia can be a sign of clonidine overdose
    Last edit by ckh23 on Dec 6, '05
  5. by   CPR,RGN
    I agree with ckh23 you must hold both medications.Clonidine is a central acting hypertensive meds so giving it to patient with BP of 143/68 will not be advisable as diastolic is low.
  6. by   NP2BE
    in case1- if the patients VS have been hr in 50's for the last few shifts, and they have been getting the rhythmol, i would give it. that may be a bit of brady side effect. if it were a new order i would find out what it was being precribed for and clarify the order.

    in case 2 i would hold the clonidine. clonidine lowers hr and bp. i would call the physician and ask if the wouldnt be more comfortable with apresoline since the will lower bp and can increase hr.
  7. by   UM Review RN
    Great! Any of you want to volunteer a new one?
  8. by   sirI
    40 y/o Type I DM with 24 hr hx n/v/low grade elevation

    B/P: 95/60 ... Pulse: 130 ... RR: 32 .. temp: 100.0 F

    Blood glucose: 580

    ABG's-- pH:7.00 ... Po2: 115 ...Pco2: 18 .... bicarb: 4



    Give Insulin and/or give NaHC03 stat? .. Hold bicarb? .. Hold insulin?
  9. by   UM Review RN
    OK, just guessing here....


    I'd want to give both Bicarb and Insulin because the pH of 7.0 indicates life-threatening acidosis?????
  10. by   sirI
    Quote from Angie O'Plasty, RN
    OK, just guessing here....


    I'd want to give both Bicarb and Insulin because the pH of 7.0 indicates life-threatening acidosis?????
    Anything else to consider?
  11. by   sjrn85
    Is the pt getting a scheduled dose of insulin, or is it a sliding scale dose? Is he already on fluids?
  12. by   sjrn85
    What about a UA? Could be the start of UTI.
  13. by   sirI
    Quote from sjrn85
    Is the pt getting a scheduled dose of insulin, or is it a sliding scale dose? Is he already on fluids?
    Pt. just presented to ER. IV started NS.
  14. by   UM Review RN
    Ummmm.... still guessing, but ......

    Fluid replacement?

    This article mentions isotonic fluids.

    http://en.wikipedia.org/wiki/Diabetic_ketoacidosis

close